Health officials warn of 'drop dead' drug following increase in overdoses in King County
King County Public Health officials are contacting needle exchange programs, treatment clinics and emergency rooms to alert people to the dangers of fentanyl. They say the deadly narcotic is largely responsible for an increase in overdose deaths in the county.
Brad Finegood, with Public Health King County, says fentanyl has been found mixed with heroin and disguised in fake pain pills.
“If people receive any type of pharmaceutical on the street and it’s a blue pill that looks like oxycontin, there’s a pretty high chance that it has fentanyl in it,” Finegood said.
This summer there were 141 suspected or confirmed overdose deaths in King County. That's up substantially from a year ago, when there were 109 deaths between mid-June and mid-September.
Health officials say another trend they are seeing in overdose deaths in King County is people dying with multiple drugs in their system.
Fentanyl is so lethal it’s sometimes called the “drop dead” drug. While it’s been a major problem on the East Coast and in Vancouver, B.C., it’s only recently shown up in a major way here, according to health officials.